Hail, Champaign
- When
- May 18, 9:45 PM CST to 9:50 PM CST
- Where
- Champaign County, Ivesdale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.930, -88.450
Low pressure tracking along a stationary frontal boundary brought several rounds of showers and thunderstorms to central Illinois from the evening of May 18th into the morning of May 19th. A few cells produced hail as large as quarters: however, the main impact was locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Low pressure tracking along a stationary frontal boundary brought several rounds of showers and thunderstorms to central Illinois from the evening of May 18th into the morning of May 19th. A few cells produced hail as large as quarters: however, the main impact was locally heavy rainfall. Rain amounts of 3 to 6 inches were common in a corridor from near Jacksonville northeastward through Springfield and Decatur to Champaign. Due to excessive rainfall rates, flash flooding occurred in many locations. Several underpasses and viaducts were flooded in Springfield and Decatur, while high water stranded a vehicle on a county road between Cerro Gordo and Bement in Piatt County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 18, 8:07 PM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 907 PM CDT Thu May 18 2017 .UPDATE... Issued at 905 PM CDT Thu May 18 2017 A couple of narrow bands of convection have lingered in far eastern Illinois this evening, in the vicinity of a stalled frontal boundary. There has been a general weakening trend over the last couple of hours. Those storms should dissipate over the next hour or so, with dry conditions for several hours and possibly much of the rest of the night. The HRRR is indicating some redevelopment near the front by 09z, mainly between I-70 and I-72. A stronger wave of storms is projected to arrive from the west toward 12z, with a few of those storms possibly strong to severe. Bulk shear and low level helicity north of the warm front appear sufficient for a few strong updrafts, with some strong downburst winds possible as the line advances to the ENE after sunrise tomorrow morning. Have adjusted the PoP, Weather and Sky grids down in coverage over the next 3-5 hours, with gradual increasing PoPs from west to east late tonight. A wide range of temps will exist across central Illinois for low temps, due to the presence of the front. Lows will remain in the low to mid 60s south of the front, with low 50s from Galesburg to Lacon and mid-upper 50s in between. Updated forecast info is already available. && .SHORT TERM...(This evening through Friday) ISSUED AT 300 PM CDT Thu May 18 2017 Showers and a few storms beginning to increase again across the Ohio Valley this afternoon, back into southeast Missouri. Most of the forecast area only seeing scattered clouds at the moment, with a cold front edging into the northwest part of the CWA. Temperatures have reached the mid-upper 80s over a good part of the CWA except northwest of the Illinois River near the front, where Galesburg was still holding in the upper 70s. The front will be settling to around the I-72 corridor by mid to late evening and I-70 overnight, with little movement due to the near parallel flow aloft. Most of the short-range models maintain some isolated showers or storms south of it through the evening. The main threat of rain will be spreading in from the southwest later in the night, as the large upper low over Utah and Colorado digs southward and sends energy northeast out of the Texas panhandle. .LONG TERM...(Friday night through Thursday) ISSUED AT 300 PM CDT Thu May 18 2017 The front doesn't make a lot of northward progress during the day on Friday, but will surge northward Friday night as a shortwave continues to push northeast. A rather large temperature gradient can be expected, with highs ranging from the 60s from Havana- Bloomington northward to around 80 degrees south of I-70. Plenty of CAPE will be available south of the front, generally at least 2000 J/kg with even higher numbers indicated by the NAM, although this will not be in an area of favorable shear. This should be enough for some strong to severe storms, primarily over areas from about I-72 southward. Some tapering of the rain is expected during the evening, before another widespread rainfall accompanies the approach of the surface low as the upper system moves into the Plains. This will usher in an extended period of precipitable water values of around 1.5 inches, which will persist until the low lifts northwest of Illinois Saturday evening. A fairly widespread 1-2 inches of rain appears likely over the forecast area, with some heavier amounts in the stronger storms. Once this system exits early Sunday, an extended period of cooler conditions is expected for the upcoming week. As the upper low moves north of the Great Lakes, a lobe of energy will drop southward and form a deep trough over the Plains, slowly pushing eastward across the Mississippi valley in the Tuesday night to Wednesday time frame. Some model differences in the longer range with this feature, with the ECMWF slower and further south as an upper low cuts off. However, the precipitation that occurs should mainly be periodic showers, with thunder chances fairly small. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 703 PM CDT Thu May 18 2017 Ongoing convection associated with a stalled frontal boundary are expected to remain clear of the TAF sites for much of the first 12 hours of this TAF period. A wave of storms is projected to arrive near PIA and SPI between 11z-13z. The line of storms will progress eastward across the area tomorrow morning, but with scattered storms possible through mid-day. There should be a break in the rain/storms for at least the first half of the afternoon, before another line of storms progresses eastward across central IL starting near the end of this TAF period. Forecast soundings are showing a stratus deck developing after the line of storms moves through tomorrow morning, with low MVFR and IFR conditions expected. Conditions should improve to MVFR tomorrow afternoon, with VFR conditions possible at times. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Shimon SHORT TERM...Geelhart LONG TERM...Geelhart AVIATION...Shimon
Hazardous Weather Outlook National Weather Service Lincoln IL 306 PM CDT Thu May 18 2017 ILZ027-028-030-191100- Knox-Marshall-Stark- 306 PM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... A few thunderstorms will be possible late tonight. No severe weather is anticipated at this time. The Illinois River will remain in flood. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A rather active weather pattern will develop over the area starting on Friday as a storm pushes out of the Southern Plains. This weather disturbance will bring a daily chance for thunderstorms to central Illinois through early Sunday. At this time, it appears the greater probability for organized severe weather will be south of the area. However, a few of the storms over central Illinois will be capable of producing gusty winds, hail and heavy rainfall. The Illinois River will fall below Flood Stage in Henry Friday evening and in Peoria by Sunday, while the river is expected to remain above Flood Stage at Havana and Beardstown through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. ILZ029-031-036>038-040>057-061-191100- Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Logan- Macon-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Sangamon- Schuyler-Scott-Shelby-Tazewell-Vermilion-Woodford- 306 PM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... A few thunderstorms will be possible late tonight. No severe weather is anticipated at this time. The Illinois River will remain in flood. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A rather active weather pattern will develop over the area starting on Friday as a storm pushes out of the Southern Plains. This weather disturbance will bring a daily chance for thunderstorms to central and east central Illinois through early Sunday. There is a slight risk for severe thunderstorms on Friday afternoon and evening with the primary threat being damaging wind gusts, large hail and heavy rainfall. The Illinois River will fall below Flood Stage in Henry Friday evening and in Peoria by Sunday, while the river is expected to remain above Flood Stage at Havana and Beardstown through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. ILZ062-063-066>068-071>073-191100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 306 PM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms will be possible today into tonight. A few of the storms may be capable of producing gusty winds and hail, although the threat for organized severe weather is low during this time frame. The Wabash River will remain in flood through tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A rather active weather pattern will develop over the area starting Friday as a storm pushes out of the Southern Plains. This weather disturbance will bring a daily chance for thunderstorms to southeast Illinois through Sunday. There is a slight risk for severe thunderstorms on Friday afternoon and evening with the primary threat being damaging wind gusts, large hail and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. Auten
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
809 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TSTM WND DMG 2 NE ALTONA 41.14N 90.14W
05/17/2017 KNOX IL PUBLIC
METAL OUTBUILDING DAMAGED. DELAYED REPORT VIA FACEBOOK.
TIME ESTIMATED.
&&
25PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
811 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG 2 NNE SECOR 40.77N 89.12W
05/17/2017 WOODFORD IL EMERGENCY MNGR
SEVERAL TREES DOWN. ONE TREE DOWN ON POWER LINES. DELAYED
REPORT. CORRECTED TIME.
&&
25PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
812 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM DUST STORM 2 S SPRINGFIELD 39.75N 89.64W
05/17/2017 SANGAMON IL EMERGENCY MNGR
PORTIONS OF I-72 ON THE SOUTH SIDE OF SPRINGFIELD CLOSED
DUE TO SEVERAL TRAFFIC ACCIDENTS FROM BLOWING DUST.
VISIBILITY REPORTED LESS THAN ONE QUARTER MILE.
0430 PM DUST STORM NEW BERLIN 39.73N 89.91W
05/17/2017 SANGAMON IL EMERGENCY MNGR
I-72 NEAR NEW BERLIN CLOSED DUE TO TRAFFIC ACCIDENTS FROM
DUST STORM
0440 PM DUST STORM 2 E AUBURN 39.58N 89.71W
05/17/2017 SANGAMON IL DEPT OF HIGHWAYS
IL-104 BETWEEN I-55 AND AUBURN CLOSED DUE TO LOW
VISIBILITY FROM DUST STORM
0500 PM DUST STORM 2 E TUSCOLA 39.80N 88.24W
05/17/2017 DOUGLAS IL EMERGENCY MNGR
SEMI AND 6 CARS INVOLVED IN ACCIDENT ON RT. 36 DUE TO
ZERO VISIBILITY IN BLOWING DUST.
0520 PM DUST STORM MCLEAN 40.32N 89.17W
05/17/2017 MCLEAN IL LAW ENFORCEMENT
I-55 LANE CLOSURES NEAR MCLEAN DUE TO POOR VISIBILITY
FROM BLOWING DUST
0655 PM NON-TSTM WND GST KNOXVILLE 40.91N 90.29W
05/17/2017 M46.00 MPH KNOX IL MESONET
SWOP REPORT
0730 PM NON-TSTM WND DMG 3 NNE PEORIA 40.79N 89.59W
05/17/2017 PEORIA IL TRAINED SPOTTER
LARGE TREE BLOWN DOWN ACROSS N. GRAND BLVD.
0732 PM NON-TSTM WND DMG ST. DAVID 40.49N 90.05W
05/17/2017 FULTON IL EMERGENCY MNGR
LARGE TREE BLOWN DOWN
0905 PM HAIL HENDERSON 41.02N 90.35W
05/17/2017 M1.00 INCH KNOX IL PUBLIC
0905 PM TSTM WND GST HENDERSON 41.02N 90.35W
05/17/2017 E60.00 MPH KNOX IL PUBLIC
0918 PM TSTM WND DMG 2 NE ALTONA 41.14N 90.14W
05/17/2017 KNOX IL PUBLIC
METAL OUTBUILDING DAMAGED. DELAYED REPORT VIA FACEBOOK.
TIME ESTIMATED.
1000 PM TSTM WND DMG 4 ENE LA FAYETTE 41.13N 89.90W
05/17/2017 STARK IL PUBLIC
TREE BLOWN DOWN BLOCKING RT. 78
1015 PM HAIL 2 N CANTON 40.59N 90.04W
05/17/2017 M0.75 INCH FULTON IL EMERGENCY MNGR
1028 PM TSTM WND DMG 3 S CAMP GROVE 41.04N 89.63W
05/17/2017 MARSHALL IL PUBLIC
2 LARGE BRANCHES DOWN. OTHER SMALLER BRANCHES DOWN.
DELAYED REPORT.
1028 PM TSTM WND GST 3 S CAMP GROVE 41.04N 89.63W
05/17/2017 M57.00 MPH MARSHALL IL PUBLIC
DELAYED REPORT.
1028 PM TSTM WND DMG 4 NE CAMP GROVE 41.12N 89.58W
05/17/2017 MARSHALL IL EMERGENCY MNGR
LARGE FARM MACHINE SHED DESTROYED. ANOTHER OUT BUILDING
DAMAGED. DEBRIS BLOWN ABOUT 1/4 MILE NORTHEAST. DELAYED
REPORT.
1038 PM HAIL PEORIA 40.74N 89.61W
05/17/2017 M1.00 INCH PEORIA IL AMATEUR RADIO
1039 PM HAIL 4 WNW PEORIA 40.77N 89.68W
05/17/2017 M0.75 INCH PEORIA IL BROADCAST MEDIA
1044 PM HAIL MOSSVILLE 40.82N 89.57W
05/17/2017 M1.50 INCH PEORIA IL MESONET
TIME ESTIMATED
1045 PM HAIL 1 S SPRING BAY 40.81N 89.53W
05/17/2017 M1.00 INCH WOODFORD IL EMERGENCY MNGR
1045 PM HAIL 8 NW PEORIA 40.83N 89.72W
05/17/2017 M1.00 INCH PEORIA IL TRAINED SPOTTER
AT 150 AND WILLOW KNOLLS
1045 PM TSTM WND DMG 5 W HENRY 41.11N 89.46W
05/17/2017 MARSHALL IL TRAINED SPOTTER
DAMAGE TO METAL BARN ROOF AND DOORS AND 3FT DIAMETER TREE
SNAPPED. DELAYED REPORT.
1055 PM TSTM WND DMG 2 NNE SECOR 40.77N 89.12W
05/17/2017 WOODFORD IL EMERGENCY MNGR
SEVERAL TREES DOWN. ONE TREE DOWN ON POWER LINES. DELAYED
REPORT. CORRECTED TIME.
&&
25The Lincoln radar (KILX), 79 km away, was scanning. The volume nearest the first event began at 03:44 UTC.
5 flash flood, 2 hail. Local standard time, as filed.
Heavy rain of 3.00 to 5.00 inches from the late evening of May 18th through the early morning of May 19th produced flash flooding in eastern Morgan County. Numerous rural roads were closed from Alexander to Rees to Franklin. Illinois Route 104 from Rees to Franklin was also closed in spots. The flooding subsided in most areas around 8:30 am.
Heavy rain of 3.00 to 6.00 inches from the late evening of May 18th through the early morning of May 19th produced flash flooding in central Piatt County. Numerous rural roads were closed from Cerro Gordo through Milmine toward Bement. A vehicle was stranded in the flood waters just north of Route 105, about 3 miles east of Cerro Gordo. No injuries were reported. The flooding subsided in most areas around 9:00 am.
Heavy rain of 3.00 to 5.50 inches from the late evening of May 18th through the early morning of May 19th produced flash flooding in central and southern Macon County. Streets were flooded in Decatur and numerous rural roads were flooded from Decatur to Oakley and east toward the Piatt County line. The flooding subsided in most areas before 9:00 am.
Heavy rain of 2.50 to 4.00 inches from the late evening of May 18th through the early morning of May 19th produced flash flooding in extreme northern Christian County. Numerous rural roads were closed from Mt. Auburn toward the Sangamon River to the Macon County line. The flooding subsided in most areas before 9:00 am.
Heavy rain of 2.00 to 4.00 inches from the late evening of May 18th through the early morning of May 19th produced flash flooding across Sangamon County, mainly along and just south of I-72. The heaviest rain was southwest of New Berlin, near the Morgan County line, and from the east side of Springfield toward Mechanicsburg. Numerous rural roads were closed and several city streets in Springfield were flooded. Heavy rain and ponded water on I-55 on the east edge of Springfield resulted in numerous car accidents during the early morning commute.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695601, 704711, 704717, 704715, 704714, 704712, 695603.